Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 241, NWS Denver/Boulder, CO

July 28, 2018Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 28, 2018, 6:28 PM MDT for Logan County, Colorado. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2018, 6:28 PM MDT (00:28 UTC)
Expired
Jul 28, 2018, 7:15 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 125 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:53 PM MDTHAIL 2.754 N Logan Corners, CO
Jul 28, 7:02 PM MDTTORNADO7 W Sterling, COBRIEF TOUCHDOWN IN OPEN FIELD NEAR HWY 14. NO DAMAGE REPORTED. NO INJURIES.
Jul 28, 7:08 PM MDTHAIL 1.254 Nw Sterling, CO
Jul 28, 7:13 PM MDTTSTM WND GST 633 W Sterling, CO
Jul 28, 7:13 PM MDTHAIL 1.753 W Sterling, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 5:40 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

185 
WUUS55 KBOU 290028
SVRBOU
COC075-290115-
/O.NEW.KBOU.SV.W.0241.180729T0028Z-180729T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
628 PM MDT SAT JUL 28 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Logan County in northeastern Colorado...

* Until 715 PM MDT.

* At 627 PM MDT, a severe thunderstorm was located 4 miles northeast
  of Westplains, or 19 miles northwest of Sterling, moving southeast
  at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* Locations impacted include...
  Northwestern Sterling, Logan Corners, North Sterling Reservoir,
  Padroni and Westplains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4096 10357 4099 10331 4078 10306 4062 10322
      4062 10342 4075 10354
TIME...MOT...LOC 0027Z 328DEG 25KT 4089 10343 

HAIL...1.50IN
WIND...60MPH
 
$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:00 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 28, 3:00 PM MDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
300 PM MDT Sat Jul 28 2018

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM MDT Sat Jul 28 2018

Storms are moving quite quick in the northwest flow aloft over
the state today. Stratus was fully dissipated with the help of the
early afternoon storm that moved out of Larimer County out north
of the Denver airport. Clearing out ahead and on the backside of
the storm is where heating will be needed to get the CAPE up to
levels for the expected strong thunderstorms across the area.
Examining the 18z extra sounding, may need to get into the low to
mid 80s to break the inversion, shown clearly in latest ACARS
soundings. Currently readings are in the mid to upper 70s along
the urban corridor out to DIA, and around 80 over the far eastern
plains. So, will still keep the possibility of severe storms
across the plains, though it may be a later show. We're missing
the strong convergence line over the eastern plains like we had
yesterday, but weak evidence of a line from El Paso County heading
northeast through Elbert, Lincoln and Washington counties. Will
continue to monitor the boundary and temperatures.

Convective activity will likely be ongoing through this evening
with outflow and a northeast push moving into the area around
midnight. Cross sections and forecast soundings show low level
moisture pushing in, expecting low stratus and areas of fog over
the plains tomorrow morning. This is expected to last slightly
longer tomorrow however, capping the environment. We'll still be
under northwest flow aloft, however a speed max with 90+kts will
push south across the center of the CWA. Temperatures will be
lower with the early morning cool push, with an additional cold
push in the early afternoon. Once the stratus breaks and before
the cold front comes, CAPE values will be similar to today with
higher shear values with the jet. So, expecting another day of
convection, with severe strength possible. With the position of
the jet, the area more likely to see the stronger storms will
likely be over the Denver area and areas south, with fast storm
motions.

.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM MDT Sat Jul 28 2018

One last active weather day will wrap up tomorrow night. There
should be fairly widespread showers and thunderstorms across the
Front Range, adjacent plains, and Palmer Divide with the release
of instability and an upslope component to help focus the
resultant convection. There is potential for a couple severe
storms to linger into the early evening hours depending on how
fast we stabilize, but overall the trend for storm intensity will
be decreasing from north to south as the more stable air arrives.
Any embedded stronger storms will be capable of producing heavy
rain, but storms will be moving aloft at a good clip with the
stronger flow aloft, so don't anticipate any flooding threat at
this time.

There may still be a few showers or areas of drizzle lingering
into Monday morning with shallow moist upslope flow in place. The
airmass will definitely be more stable as the low levels stay
cool and there is some drying and subsidence aloft. There may be
enough heating late in the day to spark an isolated storm or two
over the high country, but overall a drier and cool afternoon is
on tap.

A warming trend is then expected to begin Tuesday as the upper
level ridge begins to shift back eastward toward the Central
Rockies. This warming trend will remain in place through the end
of next week with highs pushing back into the lower 90s across the
plains Thursday through Saturday. We'll see dry conditions
Tuesday, but the chance of storms should return for the middle and
latter portions of next week. Most of these storms will occur over
the mountains, but isolated storms will be possible across the
plains each afternoon and evening as some mid level moisture
rotates across the state.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 300 PM MDT Sat Jul 28 2018

Second round of storms are moving toward the area airports from
Larimer and Boulder counties, which should weaken the strong
inversion. Best chance for storms at the Denver airports continues
to be 21Z to 02Z. Wind gusts to 40 knots and small hail will
accompany the stronger storms. Severe storms will be possible to
the east of the Denver area, and can't be totally ruled out at the
Denver airports. Low clouds are expected to return tonight, after
06Z with ceilings below 1000 feet, and will likely last through
mid to late morning Sunday before more convection is expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Kriederman
Hazardous weather outlook, Jul 28, 11:15 AM MDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1115 AM MDT Sat Jul 28 2018

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1115 AM MDT Sat Jul 28 2018

...SEVERE THUNDERSTORMS EXPECTED ACROSS THE PLAINS AND PORTIONS OF
THE FRONT RANGE TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms forming over the higher terrain will
spread southeast onto the plains early this afternoon once more of
the morning stratus breaks up and lasting through this evening.
As storms spread eastward, they will encounter greater instability
and moisture allowing some storms to become severe. The best
chance for severe storms will be east of a line from Cheyenne to
Limon where golf ball size hail and wind gusts to 70 mph will be
possible. Tornadoes are possible again today, and likely to be
found along a convergence line over the eastern plains.

Outflow and a push from the northeast tonight will likely bring in
more low clouds and fog overnight into Sunday morning, causing
driving difficulties in low visibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms and the potential for severe weather will
remain in the forecast on Sunday. The stronger storms will be
capable of producing large hail, damaging winds, and isolated
tornadoes. The threat of heavy rain will exist as well. At this
time, it appear the main threat of severe thunderstorms will occur
from the Front Range and I-25 Corridor southward through the
Palmer Divide area.

On Monday, it will remain relatively cool but drier conditions
will build into the area.  The rest of the period should get
warmer and remain relatively dry, with just a slight chance of
afternoon and evening thunderstorms mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected to be needed over the northeast
plains this afternoon and evening.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:54 PM MDTTornado WarningBOULogan22 min
Jul 28, 7:13 PM MDTSevere Thunderstorm WarningBOULogan32 min
Jul 28, 7:50 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick40 min
Jul 28, 8:23 PM MDTSevere Thunderstorm WarningBOUPhillips52 min
Jul 29, 2:47 PM MDTTornado WarningBOUWeld28 min
Jul 29, 3:06 PM MDTSevere Thunderstorm WarningBOUWeld39 min
Jul 29, 3:16 PM MDTSevere Thunderstorm WarningBOULogan, Weld44 min
Jul 29, 3:32 PM MDTTornado WarningBOUWeld43 min
Jul 29, 3:44 PM MDTSevere Thunderstorm WarningBOUWeld46 min
Jul 29, 4:00 PM MDTTornado WarningBOUWeld30 min
Jul 29, 4:10 PM MDTTornado WarningBOULogan, Morgan, Washington, Weld35 min
Jul 29, 4:26 PM MDTTornado WarningBOUMorgan, Weld34 min
Jul 29, 4:31 PM MDTSevere Thunderstorm WarningBOUWeld29 min
Jul 29, 4:37 PM MDTTornado WarningBOULogan, Morgan, Washington23 min
Jul 29, 4:58 PM MDTSevere Thunderstorm WarningBOUMorgan25 min
Jul 29, 5:01 PM MDTTornado WarningBOUMorgan, Washington44 min
Jul 29, 5:32 PM MDTTornado WarningBOULincoln, Washington28 min
Jul 29, 5:54 PM MDTSevere Thunderstorm WarningBOULarimer51 min
Jul 29, 5:57 PM MDTSevere Thunderstorm WarningBOULincoln, Washington23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.